EconPapers    
Economics at your fingertips  
 

Black--white wage differentials: duration and probability unemployment effects in a multiple of sample selection bias model

John Baffoe-Bonnie and Anthony O. Gyapong

International Review of Applied Economics, 2011, vol. 25, issue 5, 559-584

Abstract: The extent to which probability and duration of unemployment affect the black--white wage differentials is examined in this paper. The paper simultaneously incorporates in the wage equation the multiple sample selection bias that occurs as a result of individuals’ propensity to be in the labor force, and the firm’s hiring decisions. The results reveal a substantial contribution of the duration of unemployment variable to the black--white wage differential, but a small portion of the differential is explained by the probability of unemployment. The results also indicate a sizeable difference between the contribution of the duration of unemployment variable to the male’s wage differentials (26%) and to the female’s (35%). The study finds that an individual’s labor force decision as well as a firm’s hiring decision are important in the wage determination process and that failure to account for the sample selectivity bias due to these two decisions will result in either underestimating or overestimating the wage differentials between black and white workers. At the macro level, the results seem to suggest that promotion of racial wage equality should be associated with policies that will minimize blacks’ incidence of unemployment and duration of unemployment spells.

Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://hdl.handle.net/10.1080/02692171.2010.534439 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:irapec:v:25:y:2011:i:5:p:559-584

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIRA20

DOI: 10.1080/02692171.2010.534439

Access Statistics for this article

International Review of Applied Economics is currently edited by Professor Malcolm Sawyer

More articles in International Review of Applied Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:irapec:v:25:y:2011:i:5:p:559-584